MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55232
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
On (b)(6) 2018, the patient underwent an endovascular aneurysm repair (evar) of the aorta extending into the left external iliac artery.It was reported the patient has an occlusion of the left (ipsilateral) limbs.Patient developed leg pain and doppler shows occluded left evar limbs.Mfr.Report (zsle-13-74-zt) and mfr.Report # 1820334-2019-00321 (zsle-13-90-zt) are related as they involve the same patient and same procedure.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Investigation/evaluation: a review of documentation including the complaint history, device history record, instructions for use, quality control, as well as a visual inspection of the device was conducted during the investigation.The complaint device was not returned; therefore, a physical examination of the device was unable to be performed.However, imaging in the form of a pre-operative ct and a procedure angiography study were provided for review.Per the findings of the expert image reviewer: " there is dense calcification and severe tortuosity of the left iliac system on the left iliac system on preoperative imaging, with a 115-degree angulation at the proximal to mid common iliac artery (cia) and 116-degree angulation of the proximal to mid external iliac artery (eia).The reported post-operative occlusion of the left iliac legs is not visualized on the imaging provided, but these anatomic findings could have been a contributing factor.Otherwise, the 13 mm zsle leg appears appropriately sized to the mid eia landing zone.Incidentally, there appears to be a limited type 1a endoleak around the proximal graft on angiogram at the time of repair.The severe tortuosity of the infrarenal aorta, with 88-degree angulation of the proximal neck and 73-degree angulation of the distal neck is outside of ifu for the zenith alpha." there is severe tortuosity of the proximal aortic neck with 88-degree angulation just below the lra relative to the suprarenal aorta and 73-degree angulation at the distal neck relative to the long axis of the aaa.A straight segment of proximal neck with parallel walls is found between these 2 angulations with a total length >40 mm.The aortic diameter in this segment measures between 29 and 32 mm.There is severe tortuosity of the left common and external iliac arteries.The aneurysm terminates at the level of the mid left cia with a severe 115-degree angulation here.The left cia distal to the aneurysm is 23 mm long with moderate to severe calcification.The distal cia diameter in the presumed seal zone is between 20.7 x 14.9 mm and 20,6 x 15.4 mm.There is another severe angulation in the proximal to mid left eia measuring 116 degrees.The left eia diameter is 13.2 x 12 mm in the proximal segment, 11.3 x 11.1 mm in the mid segment, and 10.3 mm in the distal segment.Moderate calcification is seen throughout the left eia.The right cia comes off the mid segment of the aortoiliac aneurysm sac at nearly 90-degree angle.The right cia is 44 mm long with distal diameters between 17.8 x 17.1 mm and 16.9 x 14.7 mm in the presumed seal zone.The right eia diameter measures 9.5 to 10 mm.There is dense calcification throughout the right cia and eia with moderate to severe tortuosity of the eia.The angiography procedure, dated (b)(6) 2018, is reviewed.Aortogram shows aneurysmal dilation of the infrarenal aorta with tortuosity of the proximal neck.Zenith alpha main body graft is deployed with the proximal edge at the level of the right renal artery (rra).This appears to be just below the angulation at the level of the lra.The contralateral limb is oriented to the right side.The ipsilateral limb is deployed in the distal aneurysm sac." additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The design verification testing performed showed that the affected product meets the established acceptance criterion for the deployment of the device, its dimension accuracy and ensuring that proximal internal stent design and spacing is optimized.A review of the device history record found no nonconformances in lot 9021545 that could have contributed to this failure mode.It should be noted that there were no other complaints reported for this lot number.There is no evidence to suggest that nonconforming products exist in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: ¿4.2 patient selection, treatment and follow-up zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair for sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a main body or renu from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use.4.2 patient selection, treatment and follow-up zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 17 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.The zenith spiral-z aaa iliac leg has not been explicitly evaluated clinically; however, its performance is represented by the zenith aaa endovascular graft iliac leg (a previous version of the device), which has not been evaluated in the following patient populations: key anatomical elements that fall outside the sizing requirements specified in the appropriate main body or renu instructions for use successful patient selection requires specific imaging and accurate measurements; please see section pre-procedure measurement techniques and imaging.Diameters: utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.Device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.Implant procedure: inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endorposthesis may require surgical intervention.Molding balloon insertion: expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.(fig.15) withdraw the molding balloon to the ipsilateral limb overlap region and expand.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.Deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.10.Remove molding balloon and replace it with an angiographic catheter to perform completion angiograms.Abdominal radiographs the following views are required: four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.Record the table-to-film distance and use the same distance at each subsequent examination.Ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be traced to the device, but rather to an adverse event related to the patient condition.Based on the imaging returned, the reported occlusion was not demonstrated on the provided studies.Per the expert image reviewer, "there is dense calcification and severe tortuosity of the left iliac system on preoperative imaging, with 115-degree angulation at the proximal to mid common iliac artery (cia) and 116-degree angulation of the proximal to mid external iliac artery (eia).¿ although occlusion was not visualized, these anatomic findings are indicative of a high likelihood for occlusion and could have been a contributing factor.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8331702
Report Number1820334-2019-00320
Device Sequence Number13467465
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)210726(10)9021545
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/26/2021
Device Model NumberG55232
Device Catalogue NumberZSLE-13-74-ZT
Device Lot Number9021545
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/28/2019
Supplement Date Received by Manufacturer06/06/2019
Initial Report FDA Received Date02/12/2019
Supplement Report FDA Received Date07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR